An unusual cause of insomnia

Palliat Med. 2009 Jul;23(5):471-2. doi: 10.1177/0269216309104895. Epub 2009 Mar 20.

Abstract

We report the case of a patient with tonsillar carcinoma, presenting with insomnia and symptoms of obstructive sleep apnoea/hypopnea syndrome (OSAHS), which were exacerbated following an increase in benzodiazepine dose. There is a growing body of evidence describing OSAHS in patients treated for head and neck cancer. However, to our knowledge, there are no reports relating to the population of patients with progressive disease, whose management is palliative. We would advise consideration be given to the possibility of OSAHS in a patient presenting with an oropharyngeal tumour and sleep disturbance and would also suggest caution in the prescription of benzodiazepines and other sedative medication to this group of patients.

Publication types

  • Case Reports

MeSH terms

  • Benzodiazepines / adverse effects
  • Carcinoma, Squamous Cell / complications*
  • Female
  • Humans
  • Middle Aged
  • Palliative Care*
  • Risk Factors
  • Sleep Apnea, Obstructive
  • Sleep Initiation and Maintenance Disorders / drug therapy
  • Sleep Initiation and Maintenance Disorders / etiology*
  • Tonsillar Neoplasms / complications*

Substances

  • Benzodiazepines